Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Factorization of banded permutations


Author: Greta Panova
Journal: Proc. Amer. Math. Soc. 140 (2012), 3805-3812
MSC (2010): Primary 05A05, 20B99; Secondary 15A23, 15B99, 65T50
DOI: https://doi.org/10.1090/S0002-9939-2012-11411-X
Published electronically: March 19, 2012
MathSciNet review: 2944721
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the factorization of permutations into bandwidth 1 permutations, which are products of mutually nonadjacent simple transpositions. We exhibit an upper bound on the minimal number of such factors and thus prove a conjecture of Gilbert Strang: a banded permutation of bandwidth $ w$ can be represented as the product of at most $ 2w-1$ permutations of bandwidth 1. An analogous result holds also for infinite and cyclically banded permutations.


References [Enhancements On Off] (What's this?)

  • [1] C. Albert, C.-K. Li, G. Strang, and G. Yu, Permutations as products of parallel transpositions, SIAM J. Discrete Math. 25 (2011), 1412-1417. MR 2837606
  • [2] Anders Björner and Francesco Brenti, Combinatorics of Coxeter groups, Graduate Texts in Mathematics, vol. 231, Springer, New York, 2005. MR 2133266 (2006d:05001)
  • [3] Martianus Frederic Ezerman and Michael Daniel Samson, Factoring Permutation Matrices into a Product of Tridiagonal Matrices (2010), available at arXiv:1007.3467.
  • [4] Jacob E. Goodman, Proof of a conjecture of Burr, Grünbaum, and Sloane, Discrete Math. 32 (1980), no. 1, 27-35. MR 588905 (82b:51005)
  • [5] Gilbert Strang, Fast transforms: Banded matrices with banded inverses, Proc. Natl. Acad. Sciences USA 107 (2010), no. 28, 12413-12416. MR 2670987 (2011f:65046)
  • [6] Gilbert Strang, Groups of banded matrices with banded inverses, Proc. Amer. Math. Soc. 139 (2011), 4255-4264. MR 2823071

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 05A05, 20B99, 15A23, 15B99, 65T50

Retrieve articles in all journals with MSC (2010): 05A05, 20B99, 15A23, 15B99, 65T50


Additional Information

Greta Panova
Affiliation: Department of Mathematics, Harvard University, Cambridge, Massachusetts 02138
Address at time of publication: Department of Mathematics, University of California Los Angeles, Los Angeles, California 90095
Email: greta.panova@gmail.com

DOI: https://doi.org/10.1090/S0002-9939-2012-11411-X
Received by editor(s): December 24, 2010
Received by editor(s) in revised form: May 6, 2011
Published electronically: March 19, 2012
Communicated by: Jim Haglund
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society